Mental Status Changes in the Elderly
We all have elderly people in our families. We have elderly parents, grandparents, aunts, and uncles.
As our loved ones get older, we tend to be more concerned about their health and welfare.
Contrary to popular belief, dementia or Alzheimer’s disease is not a “normal” part of the aging process.
Therefore, when an elderly loved one starts to get confused, or they suddenly start to get confused, just know that this is not normal.
For example, let’s say you go to an elderly loved one’s home, and they are totally confused, and this happened suddenly.
They need to be taken to the emergency department for an evaluation. This is not normal behavior.
The term altered mental status is often used interchangeably with synonyms such as agitation, weakness, not acting right, and confusion.
How Are The Elderly Evaluated For Mental Status Changes
Altered mental status has different types of severity. Acute changes in mental status are usually caused by acute disease disorders. These changes can appear over minutes or hours.
Chronic mental status changes are due to disorders such as Alzheimer’s, dementia, or Parkinson’s. These changes occur over years.
The majority of people are first evaluated in the emergency rooms. The emergency room plays a big role in the care of elderly patients with altered mental status.
The emergency department providers are usually the first providers these patients come into contact with.
In America, the emergency department treats approximately 18 million patients who are over the age of 65.
These providers are charged with determining if the mental status changes are acute or chronic, and what if any disorder the patient is suffering from.
Mental status changes are diagnosed through:
- History – Is there a pertinent history? Is there a family history of confusion and delirium?
- Physical exam – During a history, the provider will ask for any kind of information that the family can provide. The provider will need to know if the patient is functioning at a decreased level. Is this behavior normal for the patient? Is the patient alert and oriented? Does the patient respond to verbal stimuli? Does the patient respond to pain?
[su_note note_color=”#fde575″]Please never assume a confused and disoriented patient is just senile.[/su_note]
9 Causes of Mental Status Changes in the Elderly:
There are many causes of mental status changes in the elderly. Altered mental changes can be due to physical, mental, emotional, or environmental changes.
Dehydration can cause mental status changes because of an excessive loss of water from the body. When there is not enough fluid in the body, the kidneys have to work overtime to expel toxins from the body.
These toxins are harmful to the brain. Dehydration causes the brain to dysfunction because the brain cells are dehydrated. Dehydration can also cause electrolyte imbalance.
Medications are a major source of mental status changes in the elderly. Many elderly people are on blood pressure medications and diuretics. Diuretics can cause the elderly to lose too much fluid, and they will become dizzy and lightheaded.
Many geriatric people are on mood enhancer medications or antidepressant medications. The main medications that cause confusion and delirium are psychiatric medications.
Elderly people have prescribed psych medications on a regular basis. These types of medications can cause chemical imbalances in the brain, and cause confusion.
Pain very subjective and people react in many ways toward pain. Often when the elderly take pain meds, the medication can cause confusion. Perhaps the reasons are decreased kidney and liver functions can cause the medication to not be excreted as fast. Pain medications are metabolized through the liver and kidneys.
Often time, the elderly do not have resources to eat properly. Also, certain medications that the elderly take deplete the body of nutrients. For example, often time the elderly take diuretics such as lasix.
Lasix depletes the body of potassium, magnesium, B vitamins, and a host of other vitamins and minerals. We know that a lack of B12 can cause confusion and delirium.
Low magnesium can also cause mental status changes. A deficiency of B12 is known to cause confusion and delirium. In fact, when a patient is admitted into the psychiatric unit, the provider will most likely order a B12 level and other mineral levels.
Hypoxia is a decrease of oxygen in the body. Therefore, if there is decreased oxygen in the body, the brain will also not have enough oxygen. The brain needs oxygen-rich blood to function. The brain has many arteries that need an adequate amount of oxygen. Causes of hypoxia in the elderly include lung diseases, heart problems, and some medications. Anemia can also cause hypoxia.
The body cannot function with electrolytes such as potassium, magnesium, and sodium. There are so many medications out there that cause electrolyte imbalances. For example. Lasix depletes a plethora of electrolytes that the body needs such as sodium and potassium.
Often, the elderly are told to eat a low salt diet. A low salt diet in addition to diuretics can make the sodium level in the body low. When salt is low in the body, you can experience dizziness and low blood pressure. Both of these symptoms can cause confusion in the elderly.
Infections, especially pneumonia and urinary tract infections can cause confusion in the elderly because of inflammation and toxic substances.
Anything that disrupts normal brain function can cause confusion and delirium. The brain works by the nerves communication with each other. When there is a disruption in this process, the brain cannot function properly.
For obvious reasons, alcohol can cause delirium and confusion. Alcohol is especially harmful to the elderly because alcohol is metabolized in the liver, and in some elderly people, the liver is impaired. Also. elderly people have decreased coordination and dexterity.
A patient also might be withdrawing from alcohol. It is best to get a toxicology test which includes an alcohol blood level test.
Wernicke Encephalopathy is due to a thiamine deficiency. Thiamine deficiency presents as changes in mental status, vision changes, and changes in gait. Often times this diagnosis is overlooked because sometimes the elderly do not admit to abusing alcohol.
Alcohol is the number one reason for a thiamine deficiency.
Causes of Sudden Mental Status Changes
There are many causes of sudden mental changes. For example, let’s say you go to your elderly mothers home, and she is confused, unable to talk, and she is falling. This is a medical emergency and you need to call 911 because she may be having a stroke. Sometimes alcohol or illegal drugs can cause sudden confusion.
A heart attack can cause mental status changes in the elderly. When a person has a heart attack, sufficient blood is not going to the heart. Therefore, insufficient blood is going to the brain.
Medications That Cause Mental Status Changes
- Beta Blockers
- High blood pressure medications
It is important for healthcare providers to understand the difference between acute changes in mental status and dementia. Dementia is not a normal part of the aging process. Since emergency providers are usually the first to see these patients, they need to remain vigilant in recognizing the signs and symptoms of altered mental status.